Nebraska, 2008Damaging Wind in Nebraska, June 16, 2008
June 16, 2008 · NWS LBF · 1 event in 1 county or zone
An isolated thunderstorm in northeast Colorado collapsed as it moved into western Chase County and produced strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm in northeast Colorado collapsed as it moved into western Chase County and produced strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 16, 1:06 AM MST, 54 minutes earlier.
Area forecast discussion, Jun 16, 1:06 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
306 AM CDT MON JUN 16 2008
.SYNOPSIS...
UPR LVL RIDGE AXIS EXTENDS NORTH TO SOUTH OVER THE ROCKIES...WITH
A BROAD BELT OF CYCLONIC FLOW OVER THE EASTERN CONUS. A 90 KT UPR
LVL JET RESIDES OVER THE CENTRAL PLAINS...WITH RRQ AND AREA OF UPR
LVL DIVG SITUATED OVER THE CENTRAL HIGH PLAINS. THIS COMBINED WITH
UPSLOPE EASTERLY FLOW RESULTED IN SFC BASED THUNDERSTORMS OVER
WY/NEB PANHANDLE DURING SUNDAY AFTERNOON. THESE STORMS HAVE
DISSIPATED AS THE BOUNDARY LAYER STABILIZED...BUT A RENEWED AREA
OF ELEVATED THUNDERSTORM ACTIVITY HAS DEVELOPED OVER WESTERN NEB
WITHIN A ZONE OF LOW/MID LVL FRONTOGENESIS /EVIDENT BY STRONG
UNIDIRECTIONAL SHEAR PROFILES OBSERVED IN AREA PROFILERS/.
&&
.DISCUSSION...
700 MB FGEN AND WEAK ISENTROPIC UPGLIDE ON THE 310K SFC /ALIGNED
FROM ROUGHLY KAIA/KSNY TO KBBW/ ARE FCST TO PERSIST INTO EARLY
MONDAY AFTERNOON...WHICH WILL FAVOR CONTINUED SHOWER/EMBEDDED
THUNDERSTORM ACTIVITY. THIS WILL ALSO RESULT IN WIDESPREAD CLOUD
COVER...LEADING TO COOLER DAYTIME HIGHS THAN PREVIOUSLY ANTICIPATED.
SHORT TERM MODEL GUIDANCE ALSO FCSTS SFC HIGH PRESSURE TO BE
CENTERED FURTHER WEST THAN PAST RUNS /NOW EXPECTED OVER EASTERN
NEB/. THIS APPEARS TO PREVENT STRONG INFLUX OF LOW LVL MOISTURE ONTO
THE HIGH PLAINS...AND INHIBITS BOUNDARY LAYER DESTABILIZATION. FOR
THIS REASON...PULLED THE SMALL POPS FOR MONDAY AFTERNOON OVER FAR
WESTERN NEB/EASTERN PANHANDLE. LOW CLOUDS ARE THEN FCST TO PERSIST
INTO MONDAY NIGHT...WHICH SHOULD KEEP OVERNIGHT LOWS SLIGHTLY ABOVE
NORMAL. LACK OF SYNOPTIC/MESOSCALE DESTABILIZATION PROCESSES
MONDAY NIGHT...ALONG WITH LIMITED ELEVATED INSTABILITY SUGGESTS
DECREASING CHANCES FOR NOCTURNAL CONVECTION.
THE NAM SHOWS A MID LVL WAVE MOVING AROUND THE ROCKIES RIDGE AND
CROSSING NEB TUESDAY MORNING/AFTERNOON. THIS WAVE APPEARS TO FOCUS
CONVECTION OVER THE NORTHEAST PORTION OF THE CWA. HOWEVER...THE
TIMING AND LOCATION OF THIS WAVE BY THE GFS IS SLIGHTLY
DIFFERENT...LEADING TO FCST UNCERTAINTY WITH REGARD TO
SHOWER/THUNDERSTORM POTENTIAL OVER NORTHERN NEB ON TUESDAY. FOR
THIS REASON...WILL HOLD OFF INTRODUCING HIGHER POPS.
OTHERWISE...PARTIAL CLOUDINESS IS AGAIN EXPECTED ON TUESDAY OVER
THE EASTERN HALF OF THE CWA...WHICH WILL LIMIT HIGH TEMPERATURES
TO THE MID/UPR 70S. MOIST LOW LVL ISENTROPIC UPGLIDE TUESDAY NIGHT
WILL LIKELY RESULT IN SHOWERS/THUNDERSTORMS ACROSS MAINLY THE
WESTERN HALF OF THE CWA.
SOUTHEASTERLY UPSLOPE FLOW CONTINUES WEDNESDAY AFTERNOON...WITH
SLIGHTLY BETTER RETURN OF LOW LVL MOISTURE DEPICTED BY THE GFS. IT
APPEARS THAT ANY AFTERNOON CONVECTION WILL BE CONFINED OVER FAR
WESTERN COUNTIES...LIKELY INITIATING OVER WY/PANHANDLE SINCE
BOUNDARY LAYER DESTABILIZATION IS NOT FCST TO BE VERY STRONG OVER
WESTERN NEB. MID LVL LAPSE RATES AND DEEP LAYER SHEAR ARE FCST TO BE
STRONG...SO SVR THUNDERSTORMS ARE NOT OUT OF THE QUESTION. GFS AND
ECMWF THEN FCST A MODERATELY STRONG MID LVL S/W TROUGH MOVING
EAST/SOUTHEAST TOWARDS THE CENTRAL PLAINS WEDNESDAY NIGHT. LOW LVL
WAA INCREASES IN RESPONSE TO THE APPROACHING MID LVL
DISTURBANCE...WHICH WOULD FAVOR GREATER THUNDERSTORM COVERAGE.
THUS...BUMPED UP POPS ACCORDINGLY. STRONG LOW/MID LVL WAA CONTINUES
TO FOCUS SHOWERS/THUNDERSTORMS ACROSS THE EASTERN HALF OF THE CWA
THROUGH EARLY THURSDAY AFTERNOON. DUE TO UNCERTAINTY IN THE EXACT
TIMING/EVOLUTION OF THIS NEXT WAVE...WILL NOT MODIFY POPS TOO MUCH
AFTER 18Z THURSDAY...ESPECIALLY SINCE GFS APPEARS TO SUFFER GREATLY
FROM CONVECTIVE FEEDBACK BEGINNING 00Z FRIDAY.
&&
.AVIATION...
MID LEVEL DISTURBANCE CURRENTLY CROSSING THE WESTERN NEBRASKA
PANHANDLE WILL CONTINUE TO PROVIDE FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO THE SOUTHERN SANDHILLS INTO SWRN NEBRASKA TIL 16Z.
CURRENT RADAR TREND INDICATE NEED FOR AT LEAST A TEMPO -SHRA FM 08Z
THROUGH 14Z FOR TAF SITE KLBF. DRIER AIR BLW 800 MB INDICATES WIND
GUSTS TO 35KTS MAY ACCOMPANY THE SHOWERS OR THUNDERSTORMS. VFR CIGS
TO PREVAIL THROUGH 06Z TUESDAY OF THE TAF PERIOD. KVTN WILL REMAIN
NORTH OF SHOWER ACTIVITY WITH ONLY SCT-BKN120. SFC WINDS TO VEER TO
THE SOUTHEAST BY 15Z AND REMAIN NEAR 14009KT WITH LIMITED GUST
POTENTIAL.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
GARNER/ROBERG
Hazardous weather outlook, Jun 15, 1:32 PM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT SUN JUN 15 2008
NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT SUN JUN 15 2008 /232 PM MDT SUN JUN 15 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE TONIGHT ACROSS
WESTERN NEBRASKA...MAINLY ALONG AND WEST OF HIGHWAY 83. SEVERE
WEATHER IS NOT ANTICIPATED DUE TO LIMITED INSTABILITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOISTURE WILL REMAIN IN PLACE THROUGH FRIDAY. AS A SERIES OF
DISTURBANCES TOP AN UPPER LEVEL RIDGE ACROSS THE CENTRAL AND
NORTHERN ROCKIES AND MOVE ACROSS THE PLAINS...A CHANCE OF
THUNDERSTORMS WILL EXIST EACH DAY. ALTHOUGH THE SEVERITY OF THE
THUNDERSTORMS IS UNCERTAIN AT THIS TIME...THE THUNDERSTORM
COMPLEXES WILL BE MOST FAVORABLE FOR CONTAINING HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)
13
Thunderstorm Wind, Chase
- When
- June 16, 2:00 AM MST
- Where
- Chase County, 5.44 mi NW of Lamar to Lamar
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $120,000
- Reported by
- Public
- Coordinates
- 40.620, -102.050
Strong outflow winds from thunderstorms broke off 18 power poles, overturned 10 center pivot irrigation systems, and snapped trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New York, June 16, 2008$51 million · 1.75 in hail · 44 events
- Hail and Damaging Winds in New York, June 16, 2008$24 million · 1.75 in hail · 39 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 20081 death · 6 events
- Hail and Damaging Winds in New York, June 16, 2008$87,000 · 2 in hail · 104 events
- Flood and Hail in Oklahoma, June 16 to 17, 2008$1.6 million · 2.75 in hail · 42 events
- Flash Flooding and Hail in Pennsylvania, June 16, 2008$635,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Virginia, June 16, 2008$1.0 million · 3.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, June 16, 2008$107,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Texas, June 16, 2008$340,000 · 1.75 in hail · 10 events
- Flash Flooding and Damaging Winds in Texas, June 16 to 17, 2008$143,000 · 61 kt wind · 27 events
- Damaging Winds in District of Columbia, June 16, 200810 injured · $5,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Massachusetts, June 16, 2008$146,000 · 2 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102336.